Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Weight Loss

Get Email Updates

Related Checklists

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

The HCG Diet is Dangerous For the Heart

By Meg Rees M.S. P.A. C
 
Rate This

Quick and easy weight loss…think again! When it comes to weight loss, there is no such thing as quick, safe and easy--otherwise all of us would never have to diet or go to the gym. The HCG diet is one of the fad diets like the Atkins or the tapeworm diet.

The following is some basic information about the HCG diet and its potential problems:

The basics of the diet : People on this diet typically do a daily injection of Human Chorionic Gonadotropin (HCG), a pregnancy hormone, combined with a fat-free, 500 calorie per day diet. It is not approved by the U.S. Food and Drug Administration for weight loss. There is no reliable evidence of weight loss, fat redistribution, decreased appetite, or improved mood. Possible side effects include ovarian hyperstimulation, swelling, ovarian cyst rupture, multiple births, headache, irritability, depression, fatigue, restlessness, clots in the arteries, and allergic reactions. Individuals with heart disease, kidney disease, seizure disorders, migraines and asthma should be warned about taking this, as it may worsen their condition.

The problems: Proponents of this diet say that this pregnancy hormone and fertility drug redistributes fat, decreases hunger and improves mood in women. This has not been proven. The probable weight loss is due to the low-fat, low calorie diet. There are concerns about possible loss of protein from vital organs and nutritional deficiencies. The starvation which occurs can decrease minerals and cause an electrolyte imbalance. These electrolytes are needed for proper heart function. Heart disease may worsen or a heart attack may occur.

Think about it: On this diet, you will pay money to suffer on the 500 calories a day for about a month, you will probably be moody, you may damage your body, you may gain the weight back and you definitely will make someone else rich.

Add a Comment36 Comments

EmpowHER Guest
Anonymous

Possible side effects include ovarian hyperstimulation, swelling, ovarian cyst rupture, multiple births, headache, irritability, depression, fatigue, restlessness, clots in the arteries, and allergic reactions.Customized Fat Loss Review

June 26, 2013 - 2:54am
EmpowHER Guest
Anonymous

I did the homeopathic Omnitrition drops and ended up with a heart arrhythmia. I had seen posts on their Facebook page from others with this problem but they were always told it was not because of this diet. Recovery has been slow but I am getting there. Side effects can come on suddenly, as I learned and there is no doubt it was from this diet. Just not worth it.

April 3, 2013 - 8:33am
EmpowHER Guest
Anonymous (reply to Anonymous)

Took the omni diet for two weeks, and spent the 3rd in the hospital with heaviness on my chest and shortness of breath. I was so dehydrated because of the omni nightlite products that my veins were collapsed and they couldnt find a good vein to draw blood from, I actually passed out and my heart stopped for 45 seconds and a nurse had to do chest compressions on me to bring me back to life. I am now suffering from panic attacks headaches and constent leg cramps. I beg anyone who is thinking about trying this diet to please reconsider! This stuff is nothing but poison, and the worst part is that I went on the omni website and told them what had happened to me and they deleted it but not before telling I was crazy and that omni was not responsible for it, mind you I am 26 years old and have no pre existing conditions.a

July 21, 2013 - 10:43pm
EmpowHER Guest
Anonymous (reply to Anonymous)

My eighth day yesterday . lastnight pain in my shoulder blade and chest pain and anxiety. thinking its all in my head . i came across your post and am now freaking out . i want to lose weight but not die. should i continue you eating the same but cut the drops????

June 13, 2014 - 7:21am
EmpowHER Guest
Anonymous (reply to Anonymous)

You need to see your physician right away. What you are doing to your body with such a low calorie diet is just plain dangerous. Are you seriously willing to risk your life to lose weight?

June 13, 2014 - 7:41am
EmpowHER Guest
Anonymous

Different person have different views as per their experience, but in my part I strongly believed that to get some positive and quick result we have to overcome from some negative parts, as mentioned in the above post about the lacks of HCG diets which are preferred as much as dangerous for heart, but as per the experts HCG diets are more effective than other diet programs and provides an effective result with in a short call.

Therefore in my point of view I would like to preferred HCG diet programs since I was being a part of this diet program and found a positive result without any kind of side effects.
http://bestbuyhcg.com/hcg-fast-wt-loss

September 5, 2012 - 3:54am
EmpowHER Guest
Anonymous

I wonder if the differences experienced by people can be attributed to HCG Drops vs actual injections. It is possible that some people are using ineffective or bogus drops, as opposed to the true HCG Injections. If anyone comments, please post if you have used a type of homeopathic HCG or the actual HCG injections.

The true HCG diet is based around actual injections of the true hormone.

May 6, 2012 - 10:28pm
EmpowHER Guest
Anonymous (reply to Anonymous)

My twin sister just passed away October 2013 17 days before our 27th Birthday. She was on the hcG injections. She was taking them for 6 weeks and lost 16lbs when she died. Toxocology is taking forever to come back its now been 7 months post death. I know toxo wont say the hcg killed her but I am sure it caused an electrolyte imbalance which then stopped her heart. My goal is to make this product illegal in Canada. RIP Stephanie I <3 you

May 11, 2014 - 8:44am
EmpowHER Guest
Anonymous (reply to Anonymous)

I hope you succeed in your goal. I believe this Is one of the most dangerous diets on the market. I speak from experience.

May 11, 2014 - 12:21pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I've used HCG drops and pellets several times over the years with great success. Nothing else has really worked and provided lasting results for me. I recently started on the HCG diet...this was my second week....The only issue is I had 2 simple partial seizures and 1 grand mal this past wednesday. I have had seizures & PVC episodes (irregular heartbeat) in the past that i believe were due to low magnesium. I take a lot of magnesium daily now and haven't had any seizures so i was upset and surprised to have this happen. I've read quite a bit online about there being a possible connect between seizures and HCG ..even from people who have never had a seizure before. I would like to learn more. I wonder if the HCG is depleting even more magnesium or exactly why this happened. It may not be related...i don't know..but i suspect it might.

July 27, 2012 - 8:13pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Improved

1636 Health

Changed

610 Lives

Saved

456 Lives
2 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you have problems with your weight during the holiday season?:
View Results